Tyramine induced hypertensive emergency

Today, we had a fascinating case presented by Dr. Scharman of an older male with a history of CAD, chronic stable angina, and treatment resistant depression who presented with chest pain, found to have hypertensive crisis. Dr. Scharman gathered additional information and discovered the patient had recently discontinued an MAOI antidepressant and ingested a hardy meal full of aged cheeses and beer. The combination caused a tyramine induced hypertensive crisis that resolved with benzodiazepines.

In thinking about hypertensive crises, there are a few causes to consider including:

  • medication non-adherence
  • CVA/cerebral edema/brain tumor/spinal cord injury
  • eclampsia
  • pain
  • burns
  • hyperadrenergic drugs (cocaine, amphetamines, PCP, MAOIs)
  • abrupt medication discontinuation (i.e. clonidine and beta blockers)

Dr. Scharman reviewed the pathophysiology of why MAOIs (with ingestion of aged cheeses) can cause hypertensive crises.

 During aging, proteins in cheese are broken down via bacteria to form peptides and free amino acids.  Some of these bacteria produce amines such as tyramine.  Usually the high concentration of MAO in the intestinal mucosa breaks down excess tyramine in the body.  However, the use of MAOIs inhibit this activity, and thus tyramine can build up.  This "pressor" amine can then lead to hypertensive crisis.

During aging, proteins in cheese are broken down via bacteria to form peptides and free amino acids.  Some of these bacteria produce amines such as tyramine.  Usually the high concentration of MAO in the intestinal mucosa breaks down excess tyramine in the body.  However, the use of MAOIs inhibit this activity, and thus tyramine can build up.  This "pressor" amine can then lead to hypertensive crisis.

Dr. Schmarman's Learning Points:

  • Medication reconciliation should always include recently discontinued medications.
  • At least 2 weeks must elpase after discontinuing MAOIs before starting another antidepressant or stopping the MAOI diet.
  • Treatment of hypertensive crisis related to tyramine + MAOIs is benzodiazepines. Avoid beta blockers due to unopposed alpha.
  • Symptoms related to abrupt discontinuation of MAOIs can occur, typically seen with higher risk of symptoms in those who abuse the medication and those with longer duration of treatment at higher doses.